Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 17, 2005, 3:40 PM MST for Yavapai County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2005, 3:40 PM MST (22:40 UTC)
- Expired
- Jul 17, 2005, 4:15 PM MST
- In force
- 35 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -487 J/kg
- Mixed-layer LCL
- 3071 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM MST, 40 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM MST, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 300 PM MST SUN JUL 17 2005 .SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN OVER THE DESERT SOUTHWEST FOR THE NEXT FEW DAYS WITH VERY WARM HIGH TEMPERATURES CONTINUING. SUFFICIENT MOISTURE WILL REMAIN OVER ARIZONA TO PRODUCE PARTLY CLOUDY SKIES AND A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...CONVECTION STARTING ACROSS HIGHER TERRAIN THIS AFTERNOON AND IS PROGRESSING IN A SOUTHERLY FASHION OFF THE HIGH COUNTRY. WHERE CLOUDS ARE NOT SO NUMEROUS...TEMPERATURES HAVE ONCE AGAIN SOARED TO NEAR RECORD OR EVEN PAST RECORD CONDITIONS. THIS IS RESPONSE TO STRONG HIGH PRESSURE...HOWEVER THIS SITUATION WILL NOT LAST FOR LONG. LATEST VISIBLE LOOP SHOWS THE HIGH CENTER JUST OVER EXTREME NORTHWEST ARIZONA AT THIS TIME...RESULTING IN WEAK NORTHWESTERLY FLOW. GFS IS FORECASTING THIS RIDGE TO PROGRESS SLOWLY TO THE NORTHEAST AND STAYING OVER NORTHERN ARIZONA UNTIL AT LEAST WEDNESDAY. THIS TRANSLATES INTO A FEW MORE DAYS OF HOT TEMPERATURES ACROSS THE NORTHLAND. IT LOOKS LIKE MONDAY WILL BE THE WARMEST DAY OF THE BUNCH...EVEN THOUGH WE MAY SEE PARTLY CLOUDY SKIES AND AN ISOLATED THUNDERSTORM ON THE HIGHER TERRAIN. BY LATE TUESDAY NIGHT/EARLY WEDNESDAY A WEAK INVERTED TROUGH AND ASSOCIATED MOISTURE PUSHES ACROSS SOUTHEASTERN ARIZONA WHICH WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO FIRE UP ACROSS THE WHITE MOUNTAINS. THE HIGHS NORTHEASTWARD PROGRESSION TAKES IT TO THE FOUR CORNERS EARLY THURSDAY MORNING. THIS WILL RESULT IN A MORE EASTERLY COMPONENT TYPE FLOW TO BEGIN ACROSS THE REGION. GFS ADVERTISING DEEP MOISTURE DURING THE LATTER PORTIONS OF THIS WEEK AND INTO THE WEEKEND...COURTESY OF HURRICANE EMILY. DUE TO THIS WE HAVE BUMPED UP POPS SOMEWHAT IN RESPONSE TO THIS SCENARIO. WILL HAVE TO WATCH THIS SITUATION CAREFULLY EACH DAY AND WILL HAVE TO MAKE NECESSARY ADJUSTMENTS. CK .AVIATION...FOR 00Z PACKAGE...CONVECTION WILL CONTINUE GENERALLY OVER THE HIGHER TERRAIN AREAS FROM FLAGSTAFF SOUTHWARD THROUGH THIS EVENING. ONCE AGAIN...THE MAIN THREAT WILL BE WIND GUSTS NEAR 35 MPH...AND SMALL HAIL IN THE STRONGEST STORMS. AREAL COVERAGE WILL CONTINUE TO BE IN THE 20-30 PERCENT RANGE. THIS AVIATION SECTION NOT UPDATED FOR AMENDMENTS. BAK && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && STAUDENMAIER/BF
Hazardous weather outlook, Jul 17, 10:00 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST SUN JUL 17 2005 AZZ004>018-037>040-180700- BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY- KAIBAB PLATEAU-LITTLE COLORADO RVR VLY IN APACHE CO- LITTLE COLORADO RVR VLY IN COCONINO CO- LITTLE COLORADO RVR VLY IN NAVAJO CO-MARBLE AND GLEN CANYONS- NORTHEAST PLATEAU AND MESAS SOUTH OF 264- NORTHEAST PLATEAUS AND MESAS 264 NORTH-NORTHERN GILA COUNTY- OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-WHITE MOUNTAINS- YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS- 1000 AM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR... .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL AGAIN BE HIGH BASED TODAY AND WIDELY SCATTERED WITH AREAS OF ISOLATED MODERATE RAIN. SOME THUNDERSTORMS MAY CONTAIN SMALL HAIL AND STRONG AND GUSTY WINDS NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:38 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.